Missouri, 2012

Dust Devil in Missouri, August 22, 2012

August 22, 2012 · NWS SGF · 1 event in 1 county or zone

A possible dust devil caused minor damage to chicken houses at a farm. It was a clear day with no convection or thunderstorm activity in the area and strong afternoon heating of the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A possible dust devil caused minor damage to chicken houses at a farm. It was a clear day with no convection or thunderstorm activity in the area and strong afternoon heating of the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 12:03 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 22, 12:03 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT WED AUG 22 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 324 AM CDT WED AUG 22 2012/

MOISTURE IS A KEY THEME TO THE FORECAST OVER THE NEXT SEVEN DAYS.

FROM TODAY THROUGH FRIDAY...MOISTURE WILL BE LACKING AND WITH EAST
TO SOUTHEAST FLOW ACROSS THE GULF COAST MOISTURE RETURN WILL BE
SHUT OFF OR (AT BEST) SHUNTED WELL TO OUR WEST. AS A RESULT...
DRY CONDITIONS WILL PERSIST AND TEMPERATURES WILL REMAIN ABOVE
AVERAGE. VERY LOW RELATIVE HUMIDITY AND GRADUALLY INCREASE
SOUTHWEST WINDS WILL RESULT IN ELEVATED FIRE DANGER...PLEASE SEE
THE FIRE WEATHER DISCUSSION BELOW FOR SPECIFICS.

FOR THE WEEKEND INTO EARLY NEXT WEEK...FLOW ALONG THE GULF WILL
FINALLY BECOME SOUTHERLY AND AN INCREASING AND SOMEWHAT
PERSISTENT LOW LEVEL JET WILL RESULT IN AN APPRECIABLE INCREASE
IN MOISTURE ACROSS THE REGION. A DECENT MID LEVEL WAVE WILL RIDE
THROUGH THE NORTHERN STREAM...CUTTING ACROSS THE NORTHERN TIER OF
STATES. THIS WILL SEND A COLD FRONT INTO THE REGION THIS WEEKEND.
THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR A FEW ROUNDS OF
SHOWERS AND STORMS. AT THIS POINT...STILL CANNOT RULE OUT THE
POTENTIAL FOR A FEW STRONGER STORMS GIVEN INCREASING INSTABILITY.
SHEAR...HOWEVER...WILL BE WEAK AS THE MAIN CORRIDOR OF STRONGER
FLOW WILL BE TO THE NORTH OF THE REGION. HAVE MAINTAINED CHANCE TO
LOW END LIKELY POPS...WITH THE BEST CHANCES CENTERING AROUND
SUNDAY. TEMPERATURES WILL BE TEMPERED A BIT GIVEN THE INCREASE IN
CLOUD COVERAGE AND THE PROSPECTS FOR RAINFALL. QPF OUTPUT FROM THE
LONG RANGE MODELS DO GIVE SOME HOPE FOR A DECENT RAIN...HOWEVER IT
IS HARD NOT TO TEMPER EXPECTATIONS GIVEN ONGOING DROUGHT
CONDITIONS.

GAGAN

&&

.AVIATION...
/ISSUED 1259 PM CDT WED AUG 22 2012/

FOR THE 22/1800Z KSGF/KJLN/KBBG TAFS...HIGH PRESSURE OVER AR WILL
MOVE ESE AS LOW PRESSURE OVER THE CENTRAL AND NORTHERN HIGH PLAINS
ALSO SLOWLY SHIFTS EAST. WINDS WILL BACK TO THE SOUTH AND INCREASE
LATE IN THE TAF PERIOD WITH MODERATELY STRONG GUSTS WITH DAYTIME
MIXING ON THU. VFR CONDITIONS ARE EXPECTED TO CONTINUE.

DSA

&&

.FIRE WEATHER...

A WARM AND DRY AIR MASS WILL COMBINE WITH GRADUALLY INCREASING
SOUTHWEST WINDS TO PRODUCE ELEVATED TO LOCALLY SIGNIFICANT FIRE
WEATHER CONDITIONS THROUGH THURSDAY.

SOUTHWEST WINDS WILL CONTINUE TO SLOWLY INCREASE ACROSS THE AREA
TODAY AND THURSDAY...WITH DEWPOINTS ONCE AGAIN MIXING INTO THE
40S...WITH MID/UPPER 30S POSSIBLE IN A FEW LOCATIONS. THIS WILL
RESULT IN RELATIVE HUMIDITY VALUES SOLIDLY IN THE 20 TO 25 PERCENT
RANGE...WITH READINGS AS LOW AS THE UPPER TEENS POSSIBLE ACROSS
PORTIONS OF WEST CENTRAL MISSOURI ON WEDNESDAY.

THE WARMEST TEMPERATURES AND LOWEST RELATIVE HUMIDITY VALUES WILL
BE FOUND OVER THE WESTERN AND NORTHWESTERN REACHES OF THE FORECAST
AREA...PARTICULARLY AREAS NORTHWEST OF A LINE FROM COLUMBUS KANSAS
TO BOLIVAR TO VICHY.  WHILE WIND SPEEDS MAY NOT BE OVERLY STRONG
OR EXCEED RED FLAG CRITERIA...SPEEDS OF 10 TO 15 MPH IN OUR
ANTECEDENT EXCEPTIONAL DROUGHT CONDITIONS WILL SUPPORT ELEVATED FIRE
WEATHER CONDITIONS. WINDS TODAY AND THURSDAY AFTERNOONS WILL BE
SUSTAINED BETWEEN 10 AND 15 MPH FROM THE SOUTHWEST...WITH GUSTS
BETWEEN 15 AND 20 AT TIMES. THE STRONGEST WINDS WILL BE OVER FAR
WESTERN MISSOURI AND SOUTHEASTERN KANSAS.

WILL CONTINUE WITH SPECIAL WEATHER STATEMENTS TO HIGHLIGHT THIS
INCREASED FIRE WEATHER RISK. THE HWO AND VARIOUS FIRE WEATHER
FORECAST PRODUCTS WILL ALSO COMMUNICATE AND INCREASED FIRE WEATHER
CONCERNS.

GAGAN/COLUCCI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING FROM 11 AM TO 8 PM CDT THURSDAY FOR MOZ055-056-
     066>069-077>081-088>091-093>095-101>103.

KS...RED FLAG WARNING FROM 11 AM TO 8 PM CDT THURSDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Aug 22, 11:59 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED AUG 22 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  A RAPID SPREAD OF WILDLAND FIRES WILL BE POSSIBLE THROUGH THE
  AFTERNOON. LOW RELATIVE HUMIDITY ALONG WITH DRIED VEGETATION
  WILL CONTRIBUTE TO THESE ELEVATED FIRE WEATHER CONDITIONS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER CONDITIONS WILL
  CONTINUE THROUGH THURSDAY. CONDITIONS WILL BE SUITABLE FOR A
  RAPID SPREAD OF WILDLAND FIRES...DUE TO INCREASING WINDS AND
  DRIED VEGETATION.

  WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Miller

When
August 22, 1:10 PM CST
Where
Miller County, 2.6 mi NW of Tuscumbia
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.257, -92.504

Emergency manager reported minor damage occurred at a chicken farm off Highway 52 about 3 miles west of Tuscumbia. Sheet metal was peeled and blown off a chicken house. No gradient winds were observed at surrounding ASOS or AWOS stations. This may have been caused by a localized dust devil with winds estimated up to 50 mph.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394265.